Alert archive / Kansas / Flash Flood Warnings in 2024

Flash Flood Warning 37, NWS Springfield, MO

May 30, 2024Cherokee County, Kansas; Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at May 30, 2024, 7:00 PM CDT for Cherokee County, Kansas; Newton County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2024, 7:00 PM CDT (00:00 UTC)
Expired
May 31, 2024, 1:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, KS, Newton County, MO

The radar

The Springfield radar (KSGF), 112 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

995 
WGUS53 KSGF 310000
FFWSGF
KSC021-MOC145-310600-
/O.NEW.KSGF.FF.W.0037.240531T0000Z-240531T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
700 PM CDT Thu May 30 2024

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Southeastern Cherokee County in southeastern Kansas...
  Northwestern Newton County in southwestern Missouri...

* Until 100 AM CDT.

* At 700 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3.5 inches of 
  rain have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Baxter Springs, Galena, Loma Linda, Lowell and Riverton.

This includes Interstate 44 between mile markers 0 and 2...and
	near mile marker 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3700 9463 3700 9471 3702 9473 3709 9471
      3711 9463 3709 9462 3706 9462 3706 9460
      3698 9456 3692 9451 3690 9458 3693 9462
      3695 9462 3696 9462 3700 9462

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

PC
1 follow-up statement
589 
WGUS73 KSGF 310605
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
105 AM CDT Fri May 31 2024

KSC021-MOC145-310615-
/O.EXP.KSGF.FF.W.0037.000000T0000Z-240531T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee KS-Newton MO-
105 AM CDT Fri May 31 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN CHEROKEE AND 
NORTHWESTERN NEWTON COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3700 9463 3700 9471 3702 9473 3709 9471
      3711 9463 3709 9462 3706 9462 3706 9460
      3698 9456 3692 9451 3690 9458 3693 9462
      3695 9462 3696 9462 3700 9462

$$

MB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 30, 6:39 PM CDT, 21 minutes earlier. Its key messages:

  • Scattered showers and a few thunderstorms tonight, mainly west of Highway 65. The main hazard potential will be locally heavy rainfall and Slight Risk (2 out of 4) of flash flooding, especially along and west of the I-49 corridor.
  • Much better chance for widespread rain (70-90%) arrives Friday into Friday night. There is a Slight Risk (2 out of 4) of flash flooding with localized rainfall amounts of 3-5".
  • Warm and muggy summer-like pattern Sunday into midweek with daily chances (30-60%) for showers and thunderstorms.
Area forecast discussion, May 30, 6:39 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
639 PM CDT Thu May 30 2024

.KEY MESSAGES...

- Scattered showers and a few thunderstorms tonight, mainly west
  of Highway 65. The main hazard potential will be locally
  heavy rainfall and Slight Risk (2 out of 4) of flash flooding,
  especially along and west of the I-49 corridor.

- Much better chance for widespread rain (70-90%) arrives Friday
  into Friday night. There is a Slight Risk (2 out of 4) of
  flash flooding with localized rainfall amounts of 3-5".

- Warm and muggy summer-like pattern Sunday into midweek with
  daily chances (30-60%) for showers and thunderstorms.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 305 PM CDT Thu May 30 2024

Synoptic Scale Pattern and Current Conditions:

A rather complex upper-level pattern is in place across the
CONUS. Upper-level troughs are in place across the northern
Rockies and the northeastern U.S. with an amplified ridge
present from the Great Lakes into the central Canadian
provinces.

Multiple mesoscale convective vortices (MCVs) are evident on
both satellite and radar imagery. One MCV is located north of
Salina, KS. A second MCV (and an associated MCS) is located just
southeast of Wichita. A third MCV is located in the Oklahoma
City metro. Additional convection is located east of this MCV
from Stillwater, OK into northeastern Texas. These MCVs will
have implications on sensible weather across the Missouri Ozarks
and southeast Kansas over the next 36 hours.

Late this Afternoon and Tonight:

The MCS across southeastern Kansas has recently shown warming
cloud tops and reduced bowing tendencies. Both wind fields and
the presence of a NW to SE oriented instability gradient would
suggest that any remaining stronger convection within this
particular MCS should begin to dive more to the east-southeast
over the next few hours. However, MLCAPE values of 800-1200 J/kg
and little in the way of capping will promote some convective
activity making it into areas along and west of the I-49
corridor late this afternoon and early this evening.

The limited amounts of instability should preclude severe
storms- however, brief gusty winds and perhaps some small hail
can be expected with a few storms. Brief, heavy rainfall can
also be expected as a more moisture rich environment (PWATs
approaching 1.50") begins to work into the area. CAMs suggest
that rainfall rates of 1-2" per hour may be realized with some
of these storms. Outside of bow echoes, mean storm motions with
cellular activity will be rather slow. Thus, there is a limited
(2 of 4) threat for localized flash flooding starting this
evening along and west of the I-49 corridor.

Later tonight, the potential for showers and a few thunderstorms
will continue especially west of U.S. 65 as those MCVs slowly
propagate east towards the KS/MO border. The rainfall may be
somewhat spotty, as it will likely be tied to mesoscale areas
of increased lift (enhanced by a low-level jet) on the eastern
flank of the MCVs. Again, the potential for locally heavy
rainfall will continue. This will include a risk for localized
flash flooding.

Friday and Friday Night:

Upper-level short wave energy will traverse in an eastward
fashion across the Dakotas into the Great Lakes. Those MCVs will
continue to drift eastward across the Missouri Ozarks. While
models can tend to struggle with the track of these features,
there is reasonably good consensus that coverage of showers and
a few thunderstorms will increase throughout Friday morning
across western Missouri and shift east into the eastern Ozarks
during the afternoon. Activity should then slowly diminish from
west to east Friday night, however the eventual track and timing
of leftover MCVs will ultimately determine when better chances
for precipitation will begin to dwindle.

The threat for severe storms will continue to be almost nil
given a lack of instability and poor deep layer shear. However,
the threat for heavy rainfall and localized flash flooding will
continue. HREF interquartile data suggests PWATs will rise into
the 1.40-1.70" range throughout the day. Weak flow in the
atmosphere will continue to support relatively slow storm
motions. WPC has maintained a 2 out of 4 threat for excessive
rainfall for much of the Missouri Ozarks and southeast Kansas
for Friday and Friday night.

Rainfall amounts at a given location are really hard to pin down
given that mesoscale influences will be dominant. The HREF
local probability-match mean (LPMM) valid through 7 AM Saturday
paints multiple bullseyes of 2-3" rainfall amounts across the
Missouri Ozarks and southeast Kansas. In contrast, there are
also locations where the LPMM suggests that less than 0.10" of
QPF.

It should be noted that the HREF maximum QPF product suggests
very localized amounts up to five inches. This again supports
the concerns for localized flash flooding.

Temperatures on Friday will be held down due to the expected
rain and cloud cover. Some areas may not even make it out of
the lower 70s.

&&

.LONG TERM /FRIDAY THROUGH THURSDAY/...
Issued at 305 PM CDT Thu May 30 2024

Saturday and Saturday Night:

Most model guidance suggests that the MCV may eventually
conglomerate into a broader short wave trough and shift east
of the area. This would result in weak mid- and upper-level
height rises. While we may still see some leftover showers and
thunderstorms in the morning, primarily across the eastern
Ozarks, most areas should be dry.

Sunday and Monday:

Ensembles suggest that the upper-level flow will be fairly flat
sans weak embedded short wave troughs. The timing and placement
of such features is quite variable upon member inspection.
There appear to be two potential scenarios for possible
convection. One would be afternoon pop-up storms as the
environment becomes uncapped. Another potential scenario would
be an MCS or two rolling in off the Plains. We have kept PoPs
in the 40-60% range for much of the period with the highest PoPs
on Monday.

Temperatures will be seasonably warm with the NBM showing good
clustering around highs in the lower 80s. It will be rather
muggy as dew points creep back up towards 70 degrees.

Tuesday into Wednesday:

Ensemble cluster scenarios indicate a stronger short wave trough
progressing through the central U.S. This includes a cold
front sweeping through the region sometime in the later Tuesday
to early Wednesday time frame. This setup would favor another
potential round of thunderstorms. CIPS and CSU machine learning
products do indicate at least some limited severe thunderstorm
potential with this setup.

Thursday:

Most ensemble scenarios indicate the front should be far enough
east for a return to dry weather. We should see a slight cool
down and a drier air mass behind the departing front with
temperatures fairly close to normal.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 636 PM CDT Thu May 30 2024

Showers and some thunderstorms near Joplin will expand in
coverage tonight into Friday. Expect MVFR ceilings and
visibilities with rain at all sites on Friday, with potential
for IFR conditions at times. Thunder will also be possible at
times, but have left that out of the forecast at this time.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Titus
Hazardous weather outlook, May 30, 4:01 PM CDT, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
401 PM CDT Thu May 30 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-312115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
401 PM CDT Thu May 30 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

Scattered showers and thunderstorms will impact areas along and
west of the I-49 corridor this evening and then slowly spread east
towards the Highway 65 corridor overnight.

The main potential hazards with this activity will be occasional
cloud to ground lightning and locally heavy rainfall. There is a
limited to locally elevated risk for excessive rainfall and flash
flooding mainly along and west of the I-49 corridor.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Widespread showers and scattered thunderstorms will move through
the area Friday and Friday night. Most locations will see rainfall
amounts between a half inch and two inches. There will be
localized areas that see three to five inches of rainfall with an
attendant threat for localized flash flooding.

Daily thunderstorm chances continue Sunday into the middle of
next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:30 PM CDTAreal Flood AdvisorySGFGreene3 hr
May 31, 6:26 PM CDTFlash Flood WarningSGFDallas, Polk6 hr

Nearby

Flash Flood Warnings in Kansas, 2024Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.